Oklahoma, 2008

Hail in Oklahoma, March 27, 2008

March 27, 2008 · NWS OUN · 3 events in 3 counties and zones

A cold front moved through southeast through Oklahoma during the day, with the front lying along the southeast third of Oklahoma by late afternoon. Thunderstorms developed over eastern Oklahoma first, and built southwest into parts of southeast Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front moved through southeast through Oklahoma during the day, with the front lying along the southeast third of Oklahoma by late afternoon. Thunderstorms developed over eastern Oklahoma first, and built southwest into parts of southeast Oklahoma. These thunderstorms briefly became severe before pushing out of the area by mid evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 27, 5:59 PM CST, 39 minutes earlier.

Area forecast discussion, Mar 27, 5:59 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
659 PM CDT THU MAR 27 2008

.AVIATION...
STRONG COLD FRONT WILL CONTINUE SOUTHWARD PROGRESS THROUGH
SOUTHERN-TIER TAF SITES...MOVING SOUTH OF KSPS BEFORE 0100Z.
SCATTERED STRONG CONVECTION OVER EASTERN OKLAHOMA EXPECTED TO
STAY WELL EAST OF TAF SITES FOR THIS ISSUANCE. MVFR CEILINGS
EXPECTED TO CONTINUE ACROSS NORTHERN TAF SITES THROUGH THE EVENING
BEFORE DISSIPATION OCCURS FROM NORTH TO SOUTH OVERNIGHT. THE
STRATOCU WILL PROGRESS SOUTHWARD THROUGH CENTRAL INTO SOUTHWEST
OKLAHOMA AND NORTH TEXAS TONIGHT AND LINGER LONGEST ACROSS THE
RED RIVER VALLEY TOMORROW. STRONG NORTH AND NORTHEAST WINDS WILL
OCCUR BEHIND FRONT TONIGHT THROUGH NOON FRIDAY...MAINLY OVER
SOUTHWEST OKLAHOMA AND NORTH TEXAS TAF SITES.

&&

.PREV DISCUSSION... /ISSUED 318 PM CDT THU MAR 27 2008/

DISCUSSION...
COLD FRONT MOVING THROUGH CENTRAL AND SOUTHWEST OKLAHOMA EARLY THIS
AFTN. DRYLINE HAS MOVED INTO PARTS OF SOUTHWEST OKLAHOMA. WITH THE
WARM TEMPS... LOW RH VALUES... AND DRY VEGETATION... WILL CONT WITH
THE RED FLAG WARNING UNTIL 8 PM EVEN THOUGH WINDS ARE LIGHTER. THE
FRONT WILL CONT TO MOVE SOUTHEAST TONIGHT... PUSHING SOUTH OF THE FA
BY EARLY FRIDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TONIGHT BEHIND THE COLD FRONT EAST OF INTERSTATE 35 WHERE THE BETTER
MOISTURE IS LOCATED. COOLER TEMPS EXPECTED FRIDAY WITH HIGHS IN SOME
LOCATIONS 20 TO 30 DEGREES COOLER THAN TODAY.

A SFC LOW WILL DEVELOP IN THE LEE OF THE ROCKIES THIS WEEKEND WITH
SOUTH WINDS RETURNING TO THE AREA. SFC MOISTURE WILL ALSO RETURN TO
THE REGION THIS WEEKEND AS SFC RIDGE OVER THE GULF OF MEXICO SHIFTS
EAST ALLOWING A BETTER FETCH FOR THE GULF MOISTURE TO SPREAD NORTH.
A DRYLINE IS EXPECTED TO DEVELOP SUNDAY AND MOVE INTO PARTS OF THE
EASTERN PANHANDLES AND WESTERN OKLAHOMA AS THE SFC LOW MOVES
SOUTH. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF
THE AREA THIS WEEKEND INTO EARLY NEXT WEEK. DESPITE NOT MUCH UPR
SUPPORT... CONVECTION MAY STILL BE ABLE TO DEVELOP NEAR THE DRYLINE
AND FRONT EXTENDING NE OF THE SFC LOW ACROSS PARTS THE FA SUNDAY. IF
THIS OCCURS... MODELS SHOW INSTABILITY AND SHEAR FOR POSSIBLY SOME
SEVERE STORMS. COLD FRONT WILL MOVE ACROSS THE FA EARLY NEXT WEEK AS
SHORTWAVE MOVES ACROSS THE PLAINS. THE DRYLINE WILL ALSO MOVE INTO
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS MONDAY. SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE. SOME SEVERE STORMS MAY ALSO BE
POSSIBLE MONDAY. HOWEVER... CLOUD COVER AND/OR RAIN MAY LIMIT
HEATING AND THUS INSTABILITY AVAILABLE. BRIEF DRY PERIOD EXPECTED
TUES NIGHT/WEDNESDAY BEFORE ANOTHER SHORTWAVE MOVES ACROSS THE
SOUTHERN/CENTRAL PLAINS AND ANOTHER COLD FRONT MOVES ACROSS THE FA
BRINGING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS LATE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  44  60  45  65 /  10   0  10  10
HOBART OK         41  60  43  64 /   0   0  10  10
WICHITA FALLS TX  45  63  45  70 /   0   0  10  10
GAGE OK           35  58  42  70 /  10   0   0   0
PONCA CITY OK     42  58  46  61 /  10   0  10  10
DURANT OK         51  61  48  69 /  20  10  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ014-016-021-
     022-033>037.

TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>089.

&&

06/11

In the hours before

Special weather statement, Mar 27, 6:20 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
720 PM CDT THU MAR 27 2008

OKZ032-280045-
HUGHES OK-
720 PM CDT THU MAR 27 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER HORNTOWN AT 720 PM
CDT...MOVING EAST AT 30 MPH.  THIS STORM WILL PRODUCE SMALL HAIL AND
BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING.  SOME INCREASE IN STRENGTH
IS POSSIBLE OVER THE NEXT 15 MINUTES.
Local storm report, Mar 27, 6:38 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
738 PM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             LAMAR                   35.10N 96.13W
03/27/2008  E0.88 INCH       HUGHES             OK   PUBLIC

&&

JPIKE

The radar

The Norman radar (KTLX), 107 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hughes

When
March 27, 6:38 PM CST
Where
Hughes County, Lamar
Measured
0.88 in hail
Reported by
Public
Coordinates
35.100, -96.130

Hail, Pontotoc

When
March 27, 6:47 PM CST
Where
Pontotoc County, Allen
Measured
1.5 in hail
Reported by
Public
Coordinates
34.880, -96.410

Hail, Coal

When
March 27, 7:40 PM CST
Where
Coal County, 8 mi N of Centrahoma
Measured
0.75 in hail
Reported by
Public
Coordinates
34.726, -96.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90299, 90300, 90301.